Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 52, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 8, 2020, 4:27 PM EDT for 4 counties in Georgia. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 8, 2020, 4:27 PM EDT (20:27 UTC)
- Expired
- Apr 8, 2020, 5:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ben Hill County, GA, Irwin County, GA, Turner County, GA, Worth County, GA
The radar
The Robins AFB radar (KJGX), 103 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 4:43 PM EDT | HAIL 1.25 | Ashburn, GA | LARGE HAIL OVER 1 INCH IN DIAMETER REPORTED IN ASHBURN. |
| Apr 8, 4:47 PM EDT | HAIL 1.25 | Sycamore, GA | QUARTER TO HALF DOLLAR SIZED HAIL REPORTED. |
| Apr 8, 4:50 PM EDT | TSTM WND DMG | 4 Ne Inaha, GA | TREE DOWN AT HWY 32 EAST AND BETHEL ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
029
WUUS52 KTAE 082027
SVRTAE
GAC017-155-287-321-082100-
/O.NEW.KTAE.SV.W.0052.200408T2027Z-200408T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
427 PM EDT Wed Apr 8 2020
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Northwestern Irwin County in south central Georgia...
Turner County in south central Georgia...
Northwestern Ben Hill County in south central Georgia...
North central Worth County in south central Georgia...
* Until 500 PM EDT.
* At 427 PM EDT, a severe thunderstorm was located near Arabi, or 10
miles northwest of Ashburn, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ashburn, Worth, Sycamore, Rebecca, Amboy, Hobby, Turner Co Airport,
Irwinville Airport, Dakota, Sibley, Doles and Arp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3182 8334 3159 8348 3170 8392 3183 8386
3182 8385 3183 8384 3181 8383 3180 8380
3180 8361 3185 8361
TIME...MOT...LOC 2027Z 292DEG 23KT 3176 8381
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
850
WWUS52 KTAE 082038
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
438 PM EDT Wed Apr 8 2020
GAC017-155-287-321-082100-
/O.CON.KTAE.SV.W.0052.000000T0000Z-200408T2100Z/
Irwin GA-Turner GA-Ben Hill GA-Worth GA-
438 PM EDT Wed Apr 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHWESTERN IRWIN...TURNER...NORTHWESTERN BEN HILL AND NORTHERN
WORTH COUNTIES...
At 438 PM EDT, a severe thunderstorm was located near Ashburn, moving
east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Ashburn, Worth, Sycamore, Rebecca, Amboy, Hobby, Turner Co Airport,
Irwinville Airport, Dakota, Sibley and Arp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3182 8334 3159 8348 3168 8383 3169 8383
3173 8381 3180 8378 3180 8361 3185 8361
TIME...MOT...LOC 2038Z 292DEG 23KT 3173 8373
HAIL...1.50IN
WIND...60MPH
$$044
WWUS52 KTAE 082053
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
453 PM EDT Wed Apr 8 2020
GAC017-321-082101-
/O.CAN.KTAE.SV.W.0052.000000T0000Z-200408T2100Z/
Ben Hill GA-Worth GA-
453 PM EDT Wed Apr 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BEN HILL AND
NORTHERN WORTH COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3174 8339 3159 8348 3164 8368 3165 8369
3167 8369 3171 8368 3180 8361 3179 8356
TIME...MOT...LOC 2051Z 292DEG 23KT 3170 8364
$$
GAC155-287-082100-
/O.CON.KTAE.SV.W.0052.000000T0000Z-200408T2100Z/
Irwin GA-Turner GA-
453 PM EDT Wed Apr 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHWESTERN IRWIN AND EASTERN TURNER COUNTIES...
At 451 PM EDT, a severe thunderstorm was located over Ashburn, moving
east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts. A spotter
recently reported hail up to half dollar size in Sycamore.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Ashburn, Sycamore, Turner Co Airport, Irwinville Airport and Amboy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3174 8339 3159 8348 3164 8368 3165 8369
3167 8369 3171 8368 3180 8361 3179 8356
TIME...MOT...LOC 2051Z 292DEG 23KT 3170 8364
HAIL...1.50IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:05 PM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, Apr 8, 2:05 PM EDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 205 PM EDT Wed Apr 8 2020 .NEAR TERM [Through Tomorrow]... Popcorn showers w/ isolated thunder were developing this afternoon, most vigorously along a surface trough near I-10 into the Wiregrass region. This activity should continue to develop northwest into the large scale ascent associated w/ an approaching mid-level shortwave. Bulk Shear approaches 35 kts with Mixed Layer CAPE around 2k J/Kg, so there is ample shear and instability for convection. Low to mid- level lapse rates are steep with Downdraft CAPE up to 1k J/Kg, so damaging wind gusts are the primary threat. Isolated large hail is also possible given steep lapse rates as well in the hail growth zone, especially associated with any storms with rotating updrafts. The severe weather threat will increase generally north of I-10, where the SPC risk increases from marginal to slight across the northern tier of southwest GA counties. The severe weather threat will increase after 4-5 PM ET and diminish around midnight. For late tonight into Thursday morning, a Mesoscale Convective System will approach from the northwest. Given earlier convection this evening and appreciable Convective Inhibition, this activity should diminish prior to reaching our northern counties in AL/GA. A weak cold frontal passage will occur on Thursday with decreasing chance of showers and increasing sunshine across AL/GA. Closer to I- 10, renewed showers and thunderstorms are likely in the afternoon, some of which could be strong to severe. .SHORT TERM [Thursday Night through Friday Night]... The more active pattern will continue into the short term as another upper level disturbance moves across the area Thursday night into Friday. This will allow for 20-30% PoPs across the southern portion of the CWA. Instability is limited. As this wave shifts east, high pressure builds at the surface and conditions will be dry for Friday night. The big story for the short term will be the change in temperatures. While highs tomorrow will reach into the 90s across portions of our area, highs will be in the lower 70s on Friday. Lows will mainly be in the 40s and 50s. .LONG TERM [Saturday Through Wednesday]... The long term looks to hold our most potent chance of severe weather over the next week. A cut off upper level low across the southwest CONUS will eventually progress eastward this week with the upper low across western TX on Saturday. As this occurs, a surface low develops across the Plains this weekend and lifts northward into the Ohio Valley. There are still some timing differences in the guidance with the GFS faster than the ECWFM. Overall though, a warm front will setup across the southeast Saturday night into Sunday putting the CWA in the warm sector. As the surface low lifts northward, the cold front will move through the area Sunday night into Monday. This system will not only give us the best chance of rain over the next week, but also our best chance of severe storms. CAPE will be sufficient with values around 1500 J/kg, however the shear values are more impressive with low level shear of 30-35kts and deep layer shear of 50-65kts. This will result in severe weather chances late in the weekend into early Monday with tornadoes, damaging wind and hail all being possible. As today is safe place selfie day today, it's a good time to find your safe place with the upcoming severe event this weekend. The cold front will linger across the southeast Big Bend area for a few days, allowing for low end PoPs through much of the long term. Temperatures will climb ahead of the front with high temperatures back in the 80s beginning Sunday. && .AVIATION... [Through 18Z Thursday] Flirting with MVFR through this evening mainly at DHN, ECP, and VLD in TSRA...otherwise VFR. Widespread IFR/LIFR in low clouds and patchy fog returns tonight, with ABY the exception where MVFR is expected. Southwest winds this afternoon 10-20 kts, becmg light and variable overnight. && .MARINE... Winds speeds will be around 15 knots for much of the remainder of the week but increase to 20 knots ahead of a strong cold front that will affect the marine area Sunday into Monday. With this event, seas will increase 8-10 feet. Besides stronger winds and seas, severe weather will be possible across the marine area Sunday into Monday. && .FIRE WEATHER... Outside of high dispersions, hazardous fire weather conditions are not expected. && .HYDROLOGY... Rainfall amounts will be light through the rest of the week, however with a front moving through late this weekend into next week, rain chances will increase. This front will stall out over the southeast Big Bend area on Monday. Overall rainfall amounts will be in the 2-3 inch range with isolated higher amounts. A few rivers could end up being pushed back up into action. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur (while following all local, state, and CDC guidelines) by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 70 91 59 71 49 / 10 50 20 30 0 Panama City 71 83 61 71 54 / 20 20 30 30 0 Dothan 69 85 57 71 46 / 40 20 30 20 0 Albany 69 86 58 70 46 / 50 20 20 10 0 Valdosta 69 88 58 70 46 / 40 40 20 20 0 Cross City 69 85 62 70 49 / 30 20 20 30 0 Apalachicola 71 81 62 70 56 / 10 10 20 30 0 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...LF SHORT TERM...Fieux LONG TERM...Fieux AVIATION...LF MARINE...Fieux FIRE WEATHER...LF HYDROLOGY...Fieux
In the hours before
Special weather statement, Apr 8, 3:07 PM EDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Tallahassee FL 207 PM CDT Wed Apr 8 2020 FLZ007-081930- North Walton FL- 207 PM CDT Wed Apr 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON COUNTY UNTIL 230 PM CDT... At 207 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Baker, or 11 miles northwest of Crestview, moving east at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Liberty, Paxton, Gordon, Pond Creek, Cluster Springs, Fox Hill, Flowersville, New Harmony, Caney Creek and Lakewood. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3099 8639 3099 8619 3076 8620 3078 8639 TIME...MOT...LOC 1907Z 273DEG 25KT 3090 8665
Special weather statement, Apr 8, 3:35 PM EDT, 52 minutes before
Special Weather Statement National Weather Service Tallahassee FL 235 PM CDT Wed Apr 8 2020 FLZ007>011-082015- Central Walton FL-Holmes FL-Jackson FL-North Walton FL-Washington FL- 235 PM CDT Wed Apr 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JACKSON...NORTHERN WALTON...HOLMES AND NORTHERN WASHINGTON COUNTIES UNTIL 315 PM CDT... At 234 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles northwest of Vernon, moving east at 40 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Vernon, Chipley, Graceville, De Funiak Springs, Bonifay, Eglin Air Force Base, Bradford, Union, Liberty, Cottondale, Paxton, Ponce De Leon, Alford, Caryville, Wausau, Esto, Westville, Campbellton, Noma and Oakwood Hills. LAT...LON 3099 8639 3099 8529 3058 8530 3060 8639 TIME...MOT...LOC 1934Z 268DEG 33KT 3069 8588
Special weather statement, Apr 8, 3:42 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
342 PM EDT Wed Apr 8 2020
GAZ126>128-082015-
Worth GA-Lee GA-Turner GA-
342 PM EDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TURNER...NORTHERN LEE AND
NORTHWESTERN WORTH COUNTIES UNTIL 415 PM EDT...
At 342 PM EDT, Doppler radar was tracking a strong thunderstorm near
Smithville, or 11 miles north of Leesburg, moving east at 50 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Leesburg, Smithville, Worth, Warwick, Chokee, Sibley, Starksville,
Scrutchins, Hobby, Neyami, Philema, Dakota, Doles, Mossy Dell and
Oakfield.
LAT...LON 3191 8392 3184 8394 3184 8386 3182 8385
3183 8384 3181 8383 3180 8380 3180 8365
3163 8371 3178 8429 3179 8428 3179 8426
3183 8426 3185 8429 3192 8426
TIME...MOT...LOC 1942Z 287DEG 44KT 3190 8418Special weather statement, Apr 8, 4:14 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
314 PM CDT Wed Apr 8 2020
FLZ007>011-082100-
Central Walton FL-Holmes FL-Jackson FL-North Walton FL-Washington FL-
314 PM CDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...NORTHERN WALTON...
HOLMES AND WASHINGTON COUNTIES UNTIL 400 PM CDT...
At 314 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marianna to near De Funiak Springs.
Movement was east at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Vernon, De Funiak Springs, Bonifay, Marianna, Chipley, Graceville,
Eglin Air Force Base, Chattahoochee, Bradford, Union, Liberty, Live
Oak, Malone, Sneads, Cottondale, Grand Ridge, Greenwood, Ponce De
Leon, Alford and Caryville.
LAT...LON 3099 8628 3097 8500 3096 8498 3093 8498
3088 8493 3082 8494 3077 8492 3073 8488
3067 8488 3062 8491 3060 8496 3061 8517
3057 8518 3056 8549 3058 8632
TIME...MOT...LOC 2014Z 274DEG 31KT 3073 8530 3078 8613Special weather statement, Apr 8, 4:14 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
414 PM EDT Wed Apr 8 2020
GAZ126>128-130-131-082100-
Worth GA-Lee GA-Irwin GA-Turner GA-Ben Hill GA-
414 PM EDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IRWIN...TURNER...
NORTHEASTERN LEE...BEN HILL AND NORTHERN WORTH COUNTIES UNTIL 500 PM
EDT...
At 414 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Jacksonville to 10 miles west of Arabi.
Movement was east at 60 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Fitzgerald, Ashburn, Ocilla, Mystic, Worth, Terrell, Sycamore,
Warwick, Rebecca, Chokee, Amboy, Osierfield, Waterloo, Pinetta,
Inaha, Ashton, Irwinville, Hobby, Turner Co Airport and Irwinville
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3189 8393 3184 8394 3184 8386 3180 8380
3180 8361 3185 8361 3182 8313 3181 8313
3182 8311 3178 8303 3178 8299 3166 8300
3161 8306 3158 8306 3160 8398 3190 8407
TIME...MOT...LOC 2014Z 280DEG 54KT 3180 8298 3177 8387The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 3:42 PM EDT | Special Weather Statement | TAE | Lee | 33 min |
| Apr 8, 4:56 PM EDT | Severe Thunderstorm Warning | TAE | Ben Hill, Irwin, Turner | 34 min |
| Apr 8, 5:29 PM EDT | Severe Thunderstorm Warning | TAE | Berrien, Irwin | 31 min |
| Apr 8, 6:48 PM EDT | Special Weather Statement | TAE | Worth | 27 min |
| Apr 8, 7:16 PM EDT | Special Weather Statement | TAE | Colquitt, Tift | 44 min |
| Apr 8, 7:29 PM EDT | Severe Thunderstorm Warning | TAE | Early, Miller, Seminole | 46 min |
| Apr 8, 7:41 PM EDT | Severe Thunderstorm Warning | TAE | Berrien, Colquitt, Cook, Tift, Worth | 34 min |
| Apr 8, 7:51 PM EDT | Special Weather Statement | TAE | Berrien | 24 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.